Tennessee, 2004

Lightning Strike in Tennessee, January 26, 2004

January 26, 2004 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 26, 7:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 26, 7:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
741 PM CST MON JAN 26 2004

.UPDATED DISCUSSION...
HAVE ISSUED UPDATE TO RAISE POPS AND GIVE MORE WIDESPREAD MENTION OF
THUNDER EAST OF MISSISSIPPI RIVER. CONVECTION FIRING JUST AHEAD OF
H850 COLD FRONT. SEEING SOME LIGHTNING...AND RECEIVING PEA SIZE
HAIL REPORTS WHEN VILS HIT 20. SURFACE FRONT ALONG A LEXINGTON TN-
OXFORD-GREENVILLE MS LINE AT 0100Z. TEMPS DROPPED 20 DEGREES IN 90
MINUTES HERE AT THE OFFICE AFTER FROPA. UPDATE BASICALLY DONE JUST
FOR THE EVENING HOURS...WITH ADDITIONAL UPDATES LIKELY LATER.

WAGNER

.PERTINENT PARTS OF PREVIOUS DISCUSSION ISSUED AT 220 PM...

A VERY STRONG UPPER TROF WL BECOME NEGATIVELY TITLED AS IT MOVES ACRS
THE MID SOUTH OVERNIGHT. THE STATIONARY FRONT WL MOVE EAST AS A COLD
FRONT TONIGHT AND TEMPS WL PLUMMET AS ARCTIC AIR MOVES IN. EXPECT A
40 DEGREE CHANGE BY TUE MORNING FOR AREAS THAT HAD LOTS OF SUNSHINE
TODAY. STRENGTH OF UPPER SYSTEM COMBINED WITH SOME DECENT MOISTURE
WL YIELD A SHOT OF PRECIP FOR THE MID SOUTH TONIGHT...ESPECIALLY
ACRS NRN SXNS.

MODEL SOUNDINGS SHOW THAT PRECIP WL BEGIN AS RAIN DUE TO VERY WARM
BOUNDARY LAYER BUT CHANGE OVER QUICKLY AS COLD AIR RUSHES IN.
AREAS NORTH OF THE FRONT...ACRS NE AR...SHOULD NOT TAKE LONG TO
CHANGE OVER SINCE BOUNDARY LAYER THERE IS ALREADY FAIRLY COLD. IN
FACT...RANDOLPH AND LAWRENCE...ALREADY IN THE UPPER 30S...SHOULD BE
MOSTLY SNOW. EXPECT AROUND 1 INCH ALONG ACRS EXTREME NE AR...MO
BOOTHEEL WITH UP TO AN INCH FOR LOCATIONS NORTH OF MEMPHIS.
ELSW...EXPECT LITTLE IF ANY ACCUMULATION.

A LITTLE CONCERNED ABOUT W TN AND EXTREME NE MS THIS EVENING WITH
REGARD TO THUNDER. STEEP MID LEVEL LAPSE RATES AND SOME CAPE COULD
RESULT IN A FEW THUNDERSTORMS AS THE UPPER TROF APPROACHES. WL
MENTION A SLIGHT CHC OF THUNDERSTORMS DURING THE EVENING. ANY
THUNDERSTORMS COULD PRODUCE SOME SMALL HAIL.

STRONG LOW LEVEL CAA WL NOT ALLOW TEMPS TO CLIMB MUCH ON TUE WITH
READINGS HANGING AROUND FREEZING WITH A STIFF NORTHWEST BREEZE. A
FEW FLAKES MAY BE FLYING IN THE MORNING ESPECIALLY IN THE MKL AREA.
CLOUDS WL DECREASE AS THE DAY GOES ON AS SFC HIGH PRES APPROACHES
FROM THE WEST. EXPECT TUESDAY NIGHT TO BE QUITE COLD AS HIGH PRES
MOVES RIGHT OVER THE MID SOUTH BY 12Z WED.

A SLOW WARM UP WED INTO THU THEN A SHORTWAVE AND ASSOCD FRONT BRING
A CHANCE OF PRECIP LATER ON THU INTO THU NIGHT. WEAK HIGH PRESSURE
FOR FRI BEFORE ANOTHER SYSTEM MOVES THROUGH SAT NIGHT WITH A CHC OF
PRECIP FOLLOWED BY SOME COOLER WEATHER.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Jan 26, 2:30 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST MON JAN 26 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
230 PM CST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH TONIGHT. THERE IS
A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WEST TENNESSEE AND EXTREME
NORTHEAST MISSISSIPPI THIS EVENING. ANY THUNDERSTORMS THAT DO
DEVELOP MAY PRODUCE SOME SMALL HAIL.

A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL FOLLOW THE COLD
FRONT CAUSING SNOW OVER PARTS OF THE AREA TONIGHT. NEAR 1 INCH OF
SNOW IS POSSIBLE ALONG AND NORTH OF LINE FROM WALNUT RIDGE ARKANSAS
TO TIPTONVILLE TENNESSEE. TO THE SOUTH OF THIS AREA...AND NORTH OF A
HARRISBURG ARKANSAS TO DECATURVILLE TENNESSEE LINE...A DUSTING OF
SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...INCLUDES TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fayette

When
January 26, 8:00 PM CST to 8:05 PM CST
Where
Fayette County, Somerville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

One home was struck by lightning. The lightning caused the family's van tires to be flattened and the car wouldn't start. Pieces of brick off the front porch were blown. Some bricks on the back of the house were chipped and cracked. Pictures hanging on a wall inside the house were knocked down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386007.